Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 100, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1997, 7:16 PM CDT for Ness County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 11, 1997, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:53 PM CDT | Hail 0.88 | Ness City, KS | |
| Jun 11, 8:05 PM CDT | Hail 1 | Ness City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3005 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 120016 RRA SVRDDC KSC135-120100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 716 PM CDT WED JUN 11 1997 * SEVERE THUNDERSTORM WARNING FOR NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 800 PM CDT * SOME LOCATIONS AFFECTED NESS CITY BY 725 PM CDT BAZINE BY 745 PM CDT * AT 712 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF NESS CITY MOVING EAST AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM rWINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. STOUT/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT WED JUN 11 1997 CHC OF SVR WX IS MAIN CHALLENGE FOR THIS VERSION. CU FIELD EAST OF LBL-HYS AS OF 19Z. ALSO WEAK CONVECTION WAS STARTING UP IN FAR SOUTHEAST COLORADO. DEWPOINTS OF 60 TO 65 PUSHING INTO CWA THIS AFTERNOON WITH LEE TROF IN EASTERN COLORADO WITH DRYLINE NEAR CO/KS BORDER. BEST THTA ADVECTION OVER FAR SOUTHWEST CORNER OF STATE WITH AREA OF CONVERGENCE AROUND TRB. WAVE CLOUDS DEVELOPED LEE OF MOUNTAINS THIS AFTERNOON AND SOME ASSOCIATED ENHANCED CU HAS DEVELOPED OVER EAST CENTRAL COLORADO. WIND PROFILES DO NOT LOOK ALL THAT IMPRESSIVE...BUT ETA CAPES EXCEED 3000J/KG OVER SOUTHEAST CWA BY 00Z...SO PERHAPS TORNADOES(?) WILL BE POSSIBLE. ANYWAY...EXPECT THAT AS ALL THIS MOVES EAST INTO BETTER MOISTURE AND WITH WEAK PVA MOVING INTO SOUTHWEST CORNER BY 00Z SHOULD SEE CONVECTION BECOME MORE ORGANIZED. FOR THURSDAY/THURSDAY NIGHT...SFC FLOW SHOULD RETURN TO SOUTHEASTLY AND SHOULD KEEP GOOD MOISTURE IN WESTERN KANSAS. UPPER FLOW BECOMES DIFFLUENT OVER CWA WITH WEAK S/W. MAY SEE ANOTHER BOUT IN THE AFTERNOON. WILL PUT POPS IN FOR LATE DAY TSRA AND EVENING WORDING. .DDC...NONE DDC 062/086 059/080 060 533 GCK 061/087 059/080 060 434 EHA 059/088 058/081 059 213 LBL 060/088 058/081 060 413 HYS 062/086 059/080 060 313 P28 064/087 061/082 062 535 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Jun 11, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Jun 11, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Jun 12, 1:18 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Jun 12, 1:31 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Jun 12, 2:10 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.